Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2011, 7:29 PM CDT for Bedford County, Coffee County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 7:29 PM CDT (00:29 UTC)
- Expired
- Mar 23, 2011, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Bedford County, TN, Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:47 PM CDT | FUNNEL CLOUD | Tullahoma, TN | TRAINED SPOTTER REPORTED FUNNEL CLOUD IN TULLAHOMA. |
| Mar 23, 7:50 PM CDT | TSTM WND DMG | 8 Se Manchester, TN | TREES REPORTED DOWN IN HILLSBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 4:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
831
WUUS54 KOHX 240029
SVROHX
TNC003-031-240115-
/O.NEW.KOHX.SV.W.0040.110324T0029Z-110324T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COFFEE COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
* UNTIL 815 PM CDT
* AT 726 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS NEAR SHELBYVILLE...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TULLAHOMA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.
&&
LAT...LON 3530 8594 3535 8604 3536 8616 3534 8625
3538 8628 3539 8625 3541 8627 3533 8642
3534 8648 3536 8649 3536 8653 3553 8647
3542 8588 3537 8587 3531 8591
TIME...MOT...LOC 0029Z 287DEG 32KT 3542 8639
$$
041 follow-up statement
854
WWUS54 KOHX 240100
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT WED MAR 23 2011
TNC003-031-240110-
/O.CAN.KOHX.SV.W.0040.000000T0000Z-110324T0115Z/
COFFEE TN-BEDFORD TN-
800 PM CDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEDFORD AND
SOUTHERN COFFEE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3530 8594 3535 8604 3536 8616 3534 8625
3538 8628 3539 8625 3541 8627 3533 8642
3534 8648 3536 8649 3536 8653 3553 8647
3542 8588 3537 8587 3531 8591
TIME...MOT...LOC 0100Z 287DEG 32KT 3534 8607
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 7:03 PM CDT, 26 minutes earlier.
Area forecast discussion, Mar 23, 7:03 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 703 PM CDT WED MAR 23 2011 .MESOSCALE UPDATE... WILL ISSUE ZONE FORECAST UPDATE WITHIN NEXT COUPLE OF MINUTES TO REMOVE TORNADO WATCH FROM NW PART OF MIDDLE TN. CURRENT RADAR SHOWS A NARROW BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM FENTRESS COUNTY IN THE NE...THROUGH WAYNE COUNTY IN THE SW...WITH SOME SCATTERED STORMS IN THE NASHVILLE AREA BEHIND THE LINE. DRIER AIR HAS ADVECTED INTO THE AREA FROM THE W AND NW...WHICH SHOULD PREVENT ANY ADDITIONAL SHOWERS/STORMS FROM FORMING THERE. EXPECT DRIER AIR TO CONTINUE TO SPREAD INTO OTHER PARTS OF THE MID STATE FROM W TO E OVER THE NEXT FEW HOURS. THE COLD FRONT IS ABOUT TO MOVE INTO STEWART COUNTY IN THE NW AT THIS TIME. && .PREV DISCUSSION... /ISSUED 632 PM CDT WED MAR 23 2011/ AVIATION...BNA/CSV...THE 00Z TAF'S ARE OUT. LINE OF TS HAS MOVED THROUGH BNA, W/ VCNTY SHOWERS EARLY THIS EVENING, THEN MOVING OUT. EARLY EVENING TSRA STILL EXPECTED AT CSV, FOLLOWED BY IFR CIGS LATER TONIGHT AS WRAP-AROUND MOISTURE MOVES INTO THE MID STATE. LOW CLOUDS EXPECTED AT BNA, TOO, BUT SHOULD STAY VFR. WINDS WILL SHIFT AROUND TO THE NW WITH THE FROPA THIS EVENING, W/ WINDS GRADUALLY DIMINISHING TMRW. PREV DISCUSSION... /ISSUED 502 PM CDT WED MAR 23 2011/ AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z. CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT 50-60 MPH. PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/ DISCUSSION... SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z. MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT. GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN. EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW. BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE. ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER SFC RIDGE SINKS INTO OUR REGION. ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && STEIGERWALDT
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 431 PM CDT WED MAR 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-242145- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 431 PM CDT WED MAR 23 2011 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE TENNESSEE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING AN END TO THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN STEIGERWALDT
In the hours before
Local storm report, Mar 23, 6:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL JAMESTOWN 36.43N 84.94W
03/23/2011 E0.88 INCH FENTRESS TN TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED BY SPOTTER IN JAMESTOWN.
&&
TJLocal storm report, Mar 23, 7:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FUNNEL CLOUD 5 W SPARTA 35.93N 85.56W
03/23/2011 WHITE TN TRAINED SPOTTER
TRAINED SPOTTER OBSERVED WALL CLOUD AND POSSIBLE FUNNEL
ALONG HWY 70 W OF SPARTA.
&&
TBOUCHERLocal storm report, Mar 23, 7:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 5 NW SPARTA 35.99N 85.54W
03/23/2011 WHITE TN EMERGENCY MNGR
TRAILER DESTROYED. TREES AND POWER LINES DOWN. POSSIBLE
TORNADO.
&&
TJLocal storm report, Mar 23, 7:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FUNNEL CLOUD 6 E MURFREESBORO 35.85N 86.29W
03/23/2011 RUTHERFORD TN TRAINED SPOTTER
SPOTTER WAS ON HIGHWAY 70S.
&&
STEIGERWALDTLocal storm report, Mar 23, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 5 E SPARTA 35.93N 85.38W
03/23/2011 WHITE TN TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD 5M E OF SPARTA.
&&
TBOUCHERLocal storm report, Mar 23, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 6 NW SPARTA 36.00N 85.55W
03/23/2011 WHITE TN LAW ENFORCEMENT
HOMES OFF FOUNDATION AND TRAILER DESTROYED ON WILL
THOMPSON ROAD. INJURIES REPORTED. POSSIBLE TORNADO.
&&
TJThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:03 PM CDT | Tornado Warning | OHX | Bedford, Marshall | 27 min |
| Mar 23, 7:09 PM CDT | Tornado Warning | OHX | Cumberland, White | 36 min |
| Mar 23, 7:19 PM CDT | Tornado Warning | OHX | Giles | 26 min |
| Mar 23, 7:32 PM CDT | Tornado Warning | OHX | Bedford, Coffee | 32 min |
| Mar 23, 7:38 PM CDT | Tornado Warning | OHX | Cumberland | 22 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.